Alert archive / Oklahoma / Tornado Warnings in 2020

Tornado Warning 23, NWS Norman, OK

May 4, 20204 counties in Oklahoma

NWS Norman, OK issued this tornado warning at May 4, 2020, 5:54 PM CDT for 4 counties in Oklahoma. It was in force for 36 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2020, 5:54 PM CDT (22:54 UTC)
Expired
May 4, 2020, 6:30 PM CDT
In force
36 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Tornado
Radar indicated
Hail
3.0 in

Counties Cleveland County, OK, Garvin County, OK, McClain County, OK, Pottawatomie County, OK

The radar

The Norman radar (KTLX), 53 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 5:54 PM CDTHAIL 2.757 Nne Rosedale, OK.
May 4, 5:54 PM CDTHAIL 2.757 Nne Rosedale, OK
May 4, 5:55 PM CDTHAIL 37 E Lexington, OKPIC SHOWN ON TV.
May 4, 6:05 PM CDTHAIL 2.753 Nnw Rosedale, OKTWITTER PIC, TIME ESTIMATED.
May 4, 6:09 PM CDTHAIL 1.754 Nnw Rosedale, OK
May 4, 6:09 PM CDTHAIL 1.755 N Rosedale, OK.
May 4, 6:09 PM CDTHAIL 1.755 N Rosedale, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 4:38 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.9 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2020-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1672 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2020-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 431 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1672 J/kg
Mixed-layer CIN
-406 J/kg
Mixed-layer LCL
989 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
431 m²/s²
0-3 km storm-relative helicity
411 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

229 
WFUS54 KOUN 042254
TOROUN
OKC027-049-087-125-042330-
/O.NEW.KOUN.TO.W.0023.200504T2254Z-200504T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Norman OK
554 PM CDT Mon May 4 2020

The National Weather Service in Norman has issued a

* Tornado Warning for...
  Northeastern Garvin County in southern Oklahoma...
  Southeastern Cleveland County in central Oklahoma...
  Southwestern Pottawatomie County in central Oklahoma...
  Southeastern McClain County in central Oklahoma...

* Until 630 PM CDT.
    
* At 553 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 5 miles north of Rosedale, moving southeast at 20 mph.

  HAZARD...Tornado and hail up to three inches in diameter.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Byars and Rosedale. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter, safe room or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3477 9714 3499 9726 3506 9716 3487 9693
      3484 9693
TIME...MOT...LOC 2253Z 314DEG 17KT 3500 9718 

TORNADO...RADAR INDICATED
HAIL...3.00IN

$$

BRB
4 follow-up statements
272 
WWUS54 KOUN 042259
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
559 PM CDT Mon May 4 2020

OKC027-049-087-125-042330-
/O.CON.KOUN.TO.W.0023.000000T0000Z-200504T2330Z/
Garvin OK-Cleveland OK-Pottawatomie OK-McClain OK-
559 PM CDT Mon May 4 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
NORTHEASTERN GARVIN...SOUTHEASTERN CLEVELAND...SOUTHWESTERN
POTTAWATOMIE AND SOUTHEASTERN MCCLAIN COUNTIES...
    
At 558 PM CDT, a severe thunderstorm capable of producing a tornado
was located 5 miles northeast of Rosedale, moving southeast at 20
mph.

HAZARD...Tornado and three inch hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Byars and Rosedale. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter, safe room, or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3496 9721 3503 9713 3487 9693 3484 9693
      3478 9710
TIME...MOT...LOC 2258Z 312DEG 17KT 3498 9714 

TORNADO...RADAR INDICATED
HAIL...3.00IN

$$

BRB
976 
WWUS54 KOUN 042311
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
611 PM CDT Mon May 4 2020

OKC027-042320-
/O.CAN.KOUN.TO.W.0023.000000T0000Z-200504T2330Z/
Cleveland OK-
611 PM CDT Mon May 4 2020

...THE TORNADO WARNING FOR SOUTHEASTERN CLEVELAND COUNTY IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

LAT...LON 3484 9694 3479 9706 3494 9714 3496 9714
      3500 9709 3487 9693 3484 9693
TIME...MOT...LOC 2310Z 318DEG 21KT 3494 9707 

$$

OKC049-087-125-042330-
/O.CON.KOUN.TO.W.0023.000000T0000Z-200504T2330Z/
Garvin OK-Pottawatomie OK-McClain OK-
611 PM CDT Mon May 4 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
NORTHEASTERN GARVIN...SOUTHWESTERN POTTAWATOMIE AND SOUTHEASTERN
MCCLAIN COUNTIES...
    
At 610 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Wanette, moving southeast at 25 mph.

HAZARD...Tornado and two inch hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Byars.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter, safe room, or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3484 9694 3479 9706 3494 9714 3496 9714
      3500 9709 3487 9693 3484 9693
TIME...MOT...LOC 2310Z 318DEG 21KT 3494 9707 

TORNADO...RADAR INDICATED
HAIL...2.00IN

$$

BRB
189 
WWUS54 KOUN 042318
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
618 PM CDT Mon May 4 2020

OKC049-087-125-042330-
/O.CON.KOUN.TO.W.0023.000000T0000Z-200504T2330Z/
Garvin OK-Pottawatomie OK-McClain OK-
618 PM CDT Mon May 4 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
NORTHEASTERN GARVIN...SOUTHERN POTTAWATOMIE AND SOUTHEASTERN MCCLAIN
COUNTIES...
    
At 618 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Byars, moving southeast at 20 mph.

HAZARD...Tornado and two inch hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Byars.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter, safe room, or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3491 9712 3496 9705 3487 9693 3484 9693
      3484 9694 3479 9706
TIME...MOT...LOC 2318Z 314DEG 17KT 3491 9704 

TORNADO...RADAR INDICATED
HAIL...2.00IN

$$

BRB
255 
WWUS54 KOUN 042324
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
624 PM CDT Mon May 4 2020

OKC049-087-125-042333-
/O.EXP.KOUN.TO.W.0023.000000T0000Z-200504T2330Z/
Garvin OK-Pottawatomie OK-McClain OK-
624 PM CDT Mon May 4 2020

...THE TORNADO WARNING FOR NORTHEASTERN GARVIN...SOUTHERN
POTTAWATOMIE AND SOUTHEASTERN MCCLAIN COUNTIES WILL EXPIRE AT 630 PM
CDT...
                
The storm which prompted the warning no longer appears capable of 
producing a tornado. Therefore, the warning will be allowed to 
expire. Large hail and damaging winds are still expected with this 
storm, however. 

LAT...LON 3491 9712 3496 9705 3487 9693 3484 9693
      3484 9694 3479 9706
TIME...MOT...LOC 2323Z 314DEG 17KT 3489 9702 

$$

BRB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 4, 3:12 PM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, May 4, 3:12 PM CDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Norman OK
312 PM CDT Mon May 4 2020

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Tuesday)
Issued at 223 PM CDT Mon May 4 2020

As of 19Z, the prefrontal trough extended from Osage - Canadian -
Beckham counties with northwesterly winds behind the axis. The
cold front was located near the OK/KS border with temperatures in
the 60s behind the front. The front is expected to quickly
progress south across Oklahoma and western north Texas this
evening and overnight. The 19Z sounding shows a strong cap over
the OKC area, and is unlikely to break unless sufficient
ascent/cooling arrives. A tornado watch has been issued for
Seminole, Hughes, Pontotoc, and Coal counties until 10PM. Latest
trends indicate convective initiation will likely be
east/southeast of the OKC metro by 7PM. The primary hazards for
our CWA will be large hail and damaging winds, although, a tornado
cannot be ruled out.

Northerly winds and strong cold air advection will keep
temperatures much cooler tomorrow - maximum temperatures will be
in the 70s and near 80 degrees (SW Oklahoma and western north TX).

Thompson

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 223 PM CDT Mon May 4 2020

Surface high builds over the plains and provides for mild
conditions on Tuesday and Wednesday. A surface cyclone develops on
Thursday in advance of a midlevel shortwave, though models
continue to show a considerable difference on the placement of
the low through 00Z Friday. Daytime high temperatures for Thursday
have been lowered as the trend is for the surface low to pass
south of the TX/OK border, placing most of our area on the cool
side. Chances for showers/thunderstorms return on Thursday and
again Sunday afternoon/evening.

Below average temperatures are still expected Friday through early
next week.

Thompson

&&

.AVIATION...
(18Z TAFS)
Issued at 1235 PM CDT Mon May 4 2020

A period of post-frontal MVFR cigs will be possible at KPNC this
afternoon, otherwise VFR conditions expected to prevail. TSRA
will develop near a fast moving cold front late this afternoon and
we currently expect this convection to be east and south of
terminals. Gusty southwest winds will become north and northeast
as front moves by, with gusts 20 to 30 KT common.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  56  74  52  80 /  10   0   0   0
Hobart OK         56  77  50  82 /   0   0   0   0
Wichita Falls TX  61  79  52  83 /  10   0   0   0
Gage OK           50  75  50  82 /   0   0   0   0
Ponca City OK     52  74  50  78 /   0   0   0   0
Durant OK         61  76  51  80 /  60  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...01
LONG TERM....01
AVIATION...11
Hazardous weather outlook, May 4, 12:01 PM CDT, 5 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1201 PM CDT Mon May 4 2020

OKZ004>048-050>052-TXZ083>090-051015-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1201 PM CDT Mon May 4 2020

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

There is a Slight Risk for severe thunderstorms today generally
east of a line from Ponca City to Oklahoma City and Duncan. Within
the slight risk area is an Enhanced Risk which covers parts of
northeast into southeast Oklahoma, including the cities of
Seminole, Holdenville, Coalgate, and Atoka.

The most likely time for severe storms today will be between 4 pm
and 11 pm. Thunderstorms are expected to develop along a cold
front during the late afternoon hours across central and
northeast Oklahoma, then spread south through the evening as the
cold front advances southward.

The primary hazards are very large hail up to the size of
baseballs and damaging winds, but there is also some potential for
a tornado as well. The tornado risk will be highest in the
Enhanced Risk area through early evening.

.Fire Weather...
Elevated to Near Critical fire weather conditions are expected
across southwest Oklahoma and western north Texas. Triple digit
heat will combine with a moderate wind and very low humidity to
elevate conditions.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Thunderstorms...
Storm chances return Wednesday night through Thursday night.
Strong to severe thunderstorms will be possible late Thursday into
early Friday.

.Fire Weather...
Elevated fire weather conditions are expected to develop
across western Oklahoma and western north Texas Tuesday
afternoon.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, May 4, 5:23 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
523 PM CDT MON MAY 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HAIL             3 E LAKE THUNDERBIRD    35.23N 97.18W
05/04/2020  E1.00 INCH       CLEVELAND          OK   FIRE DEPT/RESCUE

&&

PW
Local storm report, May 4, 5:29 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
529 PM CDT MON MAY 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     HAIL             PINK                    35.26N 97.12W
05/04/2020  E1.00 INCH       POTTAWATOMIE       OK   EMERGENCY MNGR

&&

PW
Local storm report, May 4, 5:38 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
538 PM CDT MON MAY 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             5 NE NOBLE              35.19N 97.34W
05/04/2020  E2.50 INCH       CLEVELAND          OK   BROADCAST MEDIA

            TWITTER PIC.

&&

PW
Local storm report, May 4, 5:41 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
541 PM CDT MON MAY 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             4 ENE SLAUGHTERVILLE    35.12N 97.27W
05/04/2020  M2.75 INCH       CLEVELAND          OK   PUBLIC

&&

PW
Local storm report, May 4, 5:43 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
543 PM CDT MON MAY 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             ETOWAH                  35.13N 97.17W
05/04/2020  M2.50 INCH       CLEVELAND          OK   BROADCAST MEDIA

&&
Local storm report, May 4, 5:48 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
548 PM CDT MON MAY 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     HAIL             5 SW LAKE THUNDERBIRD   35.19N 97.30W
05/04/2020  E3.00 INCH       CLEVELAND          OK   BROADCAST MEDIA

            MEASUREMENT IN TWITTER PIC. TIME ESTIMATED.

&&

PW

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 4:31 PM CDTSpecial Weather StatementOUNCleveland29 min
May 4, 4:38 PM CDTSevere Thunderstorm WarningOUNCleveland, Pottawatomie37 min
May 4, 4:44 PM CDTSevere Thunderstorm WarningOUNCleveland31 min
May 4, 4:50 PM CDTSevere Thunderstorm WarningOUNLincoln40 min
May 4, 5:07 PM CDTSevere Thunderstorm WarningOUNCleveland, Pottawatomie53 min
May 4, 5:26 PM CDTSevere Thunderstorm WarningOUNCleveland, McClain, Pottawatomie49 min
May 4, 5:36 PM CDTSevere Thunderstorm WarningOUNPottawatomie, Seminole39 min
May 4, 6:08 PM CDTSevere Thunderstorm WarningOUNCleveland, Garvin, McClain, Murray, Pontotoc, Pottawatomie and 1 more52 min
May 4, 6:21 PM CDTSevere Thunderstorm WarningOUNGarvin, McClain39 min
May 4, 6:51 PM CDTSevere Thunderstorm WarningOUNCoal, Hughes, Pontotoc, Seminole24 min
May 4, 6:57 PM CDTSevere Thunderstorm WarningOUNCarter, Garvin, McClain, Murray, Pontotoc48 min

Nearby

Tornado Warnings in Oklahoma, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.